Two consecutive cases of drug induced cholestatic liver injury after Whipple procedure

A. Miftaroski, I. Rotas, A. Meyer, D. Hayoz, B. Egger

Objective

Drug induced liver injury (DILI) is a rare event occurring in 1/10000 to 1/100000 subjects. It is a serious medical problem with clinical presentation varying between mild and acute forms and even lethal liver failure. It is also the most common cause for drug withdrawal from the market. The diagnosis relies on clinical probability scores and laboratory tests after exclusion of other possible etiologies.

Methods

We present here two consecutive cases of DILI that underwent Whipple procedure for malignancy at our department towards the end of 2012. The first case is a 52 years old female patient who received Ceftriaxone followed by Imipenem for a hospital acquired pneumonia day 10 after the intervention. She developed cholestatic liver injury (ratio ALT/PA=0.8) seven days after drug initiation. The second case is a 51 years old male patient treated by Ciprofloxacin at day 8 after surgery for an urinary infection. He also developed a severe cholestatic DILI (ALT/PA=1.5) at day 5 after introduction of the drug. Diagnosis was made utilizing the clinical probability score (CIOMS/RUCAM scale) and laboratory findings after excluding a mechanical biliary obstruction (US, CT, MR). Both patients showed a rapid clinical and biological improvement after withdrawal of the suspected drugs which finally proved the diagnosis of DILI.

Results

According to the literature antibiotics are in up to 45% of DILI the cause for the disease. There are three different patterns of DILI: hepatocellular, cholestatic and mixed. The diagnosis of DILI is often difficult as the relationship between exposure and hepatic toxicity is not always clear. Actually there is no gold standard and no specific serum biomarker that reliably identifies a drug as the cause of toxicity. There are several key elements for attributing liver injury to a drug: 1) Onset after exposure to a drug (5-90 days); 2) Exclusion of the underlying liver disease; 3) Improvement after withdrawal of the suspected drug. The CIOMS/ RUCAM scale for establishing causal relationship between a drug and liver damage is the most widely used and seems currently to be the standard method for diagnosis of DILI.

Conclusion

The early recognition and prompt cessation of the suspected drug is the key for an accurate treatment/management.